Texas, 2022Tornado and Damaging Winds in Texas, March 29 to 30, 2022
March 29 to 30, 2022 · NWS FWD · 5 events in 4 counties and zones
A messy complex of storms moved through the region during the overnight hours. The storms were largely below severe limits but a bowing segment produced wind damage |and a brief tornado in Rockwall County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $590,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A messy complex of storms moved through the region during the overnight hours. The storms were largely below severe limits but a bowing segment produced wind damage |and a brief tornado in Rockwall County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 29, 2:00 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 29, 2:00 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
300 AM CDT Tue Mar 29 2022
...New Long Term...
.SHORT TERM... /Issued 231 AM CDT Tue Mar 29 2022/
/This Morning Through Wednesday/
...Increasing Severe Weather Threat and Impacts Late Tonight
Areawide...Continuing Eastern Counties Wednesday Morning...
...Wind Advisory This Afternoon Through Much Of Tonight...
...Elevated Grass Fire Danger Continues Today Generally West of
I-35/35W...
A busy 24-36 hours lies ahead as we await our long-anticipated
storm system, dryline, then cold front arriving tonight and early
Wednesday. Currently, a relatively warm and windy night is ongoing
as a strong 50kt+ LLJ helps to draw stratus up already into
Central Texas and underneath a broken high cloud canopy occurring
well in advance of our approaching deep upper trough. Temperatures
remained well into the 60s and even lower 70s across the immediate
heat island, urbanized areas of the DFW Metroplex. By daybreak,
much of the area east of US-281 should see a broken stratus canopy
through mid-late morning, before these clouds lift and scatter
during the early-mid afternoon hours. However, plentiful high
cloudiness will put a lid on much of the insolation. Humidity will
also be on the increase below our in the upper 50s/lower 60s surge
northward in advance of a deepening dryline across West Texas this
afternoon.
The previously issued Wind Advisory will be held, though I do
expect the stronger southerly winds 25-30 mph with gusts 35-40
mph+ to be generally east of US-281 where the axis of very strong
925mb-850mb flow will be centered. Despite the abundant cloudiness
expected through early this evening, I do think the ongoing and
impressive low level WAA and occasional spotty sunshine late in
the day should allow highs to reach or exceed the 80 degree mark,
with areas across western North and Central Texas seeing highs in
the mid 80s with a few readings in the upper 80s across our Big
Country areas. RH values should remain elevated, even across these
western counties where ERC-G values and fuel dryness remains very
high. Despite the elevated RH values, I did issue a Grass Fire
Danger Statement across the west of I-35/35W where the very dry
small vegetation exists, as I believe rapid fire starts/spreads
can still occur with the very gusty south winds and warm
temperatures and easily overcome the higher environmental RH
values. Though I can't rule out a rogue shower or few sprinkles
today into the evening hours, especially within the more moisture-
rich airmass across East Texas and the Ark-La-Tex, our current
special 06z FWD sounding continues to show a stout elevated mixed
layer(EML)/capping inversion between 850mb-550mb with very steep
lapse rates between between 8-9 deg C/km above 800mb. The
moisture trapped below will be shallow and should be able to be
scattered quickly with the EML keeping a lid on any convective
potential as we await the better large-scale ascent associated
with DPVA and isentropic ascent.
As the upper trough lifts out over Permian Basin/Big Country and
into West-Central/Northwest Texas where the surface dryline will
be situated by or shortly after 00z Wednesday, discrete strong to
severe storms will develop quickly, then spread east with upscale
growth into a broken line of storms or a QLCS by midnight and
after. With strong, westerly mid-level flow upwards to 60 kts
expected across North-Central Texas and relatively orthogonal to
the line itself, I believe this activity will move into and impact
our western counties just before midnight, then surge quickly
east of US-281 and toward the I-35 corridor between midnight and
3-4 am CDT, likely organizing better as a QLCS as the linear
convective system encounters better environmental moisture and a
50-60 kt LLJ across the I-35 corridor into East Texas and the Ark-
La-Tex. Though damaging winds upward to 65-70 mph and frequent
lightning are expected to be the primary threats, EBWD values
between 50-60 kts (basically effective shear and a better gauge
on storm-relative inflow) will support a few brief nocturnal
tornadoes and at least lower the potential for severe hail
(though if current very steep lapse rates were to pull back
further west and juxtapose with these storms), then isolated
potential for larger hail with any discrete activity certainly
can't be ruled out. That should be more the exception than the
rule. The organized line should race eastward across our East
Texas counties through daybreak Wednesday and outrun the upper
level system and associated cold front quite easily.
Elevated moisture and instability will continue immediately
behind the initial line across our east of I-35 through at least
mid-late morning Wednesday, before the cold front, drier low level
air, and gusty west and northwest winds arrive into the area to
diminish rain probabilities rapidly by midday and beyond Wednesday
afternoon. With the core axis of the upper trough delayed some,
lingering cloud cover across parts of North Texas will keep
temperatures down somewhat as compared to Central Texas. Highs
will range from the mid 60s northwest to around 80 degrees across
the Lower Brazos Valley as low level CAA is delayed somewhat with
more sunshine than areas further north. Regardless, northwest
winds 15-20 mph and gusty will definitely make for one of our
cooler days seen since mid-late last week. Some of these high
temperatures may be very early in the day with falling
temperatures as we move through the day.
05/Marty
&&
.LONG TERM... /NEW/
/Wednesday Night through Monday/
A trailing piece of shortwave energy will overspread the Southern
Plains late Wednesday night into Thursday morning and may result
in some increased mid level cloud cover. There is a good bit of
synoptic scale forcing associated with this mid level moisture, so
we can't rule out an isolated sprinkle or some light rain, but
given the dry lower half of the atmosphere, we'll keep PoPs out of
the current forecast. This should pass by rather quickly and we'll
see a return to southerly flow by early Friday. Moisture will be a
little slow to return, but another disturbance will swing through
the Plains Friday night and may result in some widely scattered
showers across the region into Saturday morning.
Weak shortwave ridging will build in behind this disturbance
through the weekend, which is shaping up to be pretty nice with
temperatures near 80 and some passing mid and high clouds. As we
get into early next week though, there is quite a bit of
uncertainty with respect to additional rain/storm chances. A fast
moving disturbance within the stronger zonal flow looks like it
will approach sometime late Monday or Tuesday. The main question
right now will be the quality of moisture return into the region
ahead of this disturbance. Given that it's still about a week out,
we've generally broad brushed 30-50% PoPs in line with the blended
guidance and will refine as we get a little closer. Temperatures
for the latter part of this week into the weekend will run a few
degrees above normal.
Dunn
&&
.AVIATION... /Issued 231 AM CDT Tue Mar 29 2022/
/06z TAFs/
Concerns and Challenges: MVFR cigs through mid-late morning, how
strong S sustained winds/gusts through this evening, and timing TS
chances.
A 50kt+ LLJ has already pulled MVFR cigs ABV 020 into ACT a few
hours earlier than anticipated early this morning. These cigs have
already pulled as far N as KINJ and KF44 and will likely be into
especially eastern D10/DFW Metro airports by 09z-10z. The warmer
than expected temperatures and continued strong and gusty S winds
10-20 kts with a few gusts in excess of 30 kts will likely keep
MVFR cigs ABV 020, though I have kept a brief low MVFR TEMPO group
in for either side of 12z for if/when these winds briefly subside
and correlate with slightly cooler temperatures.
Otherwise, cigs should rapidly lift into low VFR between 15z-18z
with expected warming, then scattered with few-scattered Cu and
abundant mid-high clouds between FL 150-250. A strong capping
inversion should keep convective precipitation at bay at all
airports through 04z-06z Wednesday (tonight), but I can't rule out
a few brief WAA -SHRA across ACT and Central TX, thus will
advertise this with the next LLJ evolution after nightfall this
evening at that airport. I'll fine tune the best 2-3 hours
convective wind by or after 06z at all airports on the 12z TAFs,
as well as any MVFR cig trends both this morning and again after
06z Wednesday.
05/Marty
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 83 62 74 46 70 / 5 100 30 0 0
Waco 82 59 79 44 72 / 5 100 40 0 0
Paris 79 59 74 42 63 / 10 100 100 0 0
Denton 82 56 72 39 69 / 5 100 20 0 0
McKinney 80 59 74 41 67 / 5 100 50 0 0
Dallas 82 62 75 46 69 / 5 100 40 0 0
Terrell 81 59 76 42 67 / 5 100 70 0 0
Corsicana 82 60 78 44 70 / 5 100 80 0 0
Temple 82 59 80 43 74 / 5 100 30 0 0
Mineral Wells 84 56 70 41 71 / 5 100 5 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM this afternoon to 4 AM CDT Wednesday for
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.
&&
Hazardous weather outlook, Mar 29, 2:32 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
332 AM CDT Tue Mar 29 2022
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-300845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
332 AM CDT Tue Mar 29 2022
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
Thunderstorms are expected to move through most of North and Central
Texas overnight. Some of these will be severe with damaging winds and
perhaps a few tornadoes.
Winds will occasionally gust to 40 mph across the region today.
There will still be a threat for grass fires mainly along and west of
a line from Lampasas to Bowie where the combination of warmest
temperatures and lowest humidity will exist.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low chance of storms late Friday night mainly north of
I-20 and across all of North and Central Texas late Monday.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested overnight.
Event by event
3 thunderstorm wind, 1 strong wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Kaufman
- When
- March 29, 3:30 AM CST
- Where
- Kaufman County, 5.3 mi ENE of Forney
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.791, -96.393
A home on Calvert Rd in the Forney area sustained damage. The home lost several shingles, had broken tree limbs, and the work shop, though still standing, was structurally destroyed. Both the roll up doors were blown out and all the trusses and supports are bent and/or broken.
Thunderstorm Wind, Rockwall
- When
- March 29, 3:33 AM CST
- Where
- Rockwall County, 0.88 mi SSE of Chisholm to 1.08 mi E of Chisholm
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.819, -96.362
Thunderstorm winds damaged roofs, garage buildings, and porches to the south of McLendon Chisholm. A short tornado developed soon after.
Strong Wind, Dallas
- When
- March 29, 5:45 PM CST
- Where
- Dallas forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Strong winds in Rowlett snapped a large, older tree trunk, and a large tree limb crashed into the corner of the nearby home, causing structural damage to the garage.
Tornado, Rockwall
- When
- March 30, 3:34 AM CST to 3:36 AM CST
- Where
- Rockwall County, 1.34 mi ENE of Chisholm to 1.73 mi ENE of Chisholm
- Rating
- EF1
- Path length
- 0.49 mi
- Path width
- 50 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.834, -96.347
A brief tornado, likely embedded within straight line winds impacted a few homes on Candice Circle to the east of McLendon-Chisholm. The tornado began near Bluebonnet Dr where a few trees were damaged. On Candice Circle, the porte-cochere of one home collapsed, and the attached roof broke off the garage. Poles were also bent around a basketball court. Next door, the tornado caused significant damage to the top floor attic of the house, moved several trailers, and destroyed a shed. The tornado continued a short distance down the road and likely lifted in the field northeast of the homes. Maximum estimated winds were 100 mph.
Thunderstorm Wind, Henderson
- When
- March 30, 4:45 AM CST
- Where
- Henderson County, 3.62 mi SE of Cedar Creek Res Nort
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.330, -96.140
A trained spotter reported that an aluminum awning at a gas station was damaged and a few shingles were removed from a roof of a home nearby.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Kansas, March 29 to 30, 2022$100,000 · 51 kt wind · 2 events
- Tornado and Flash Flood in Kansas, March 29, 2022EF1 · 8 events
- Tornado and Damaging Winds in Missouri, March 29, 2022EF1 · 3 events
- Wildfire in Oklahoma, March 29, 2022$25,000 · 1 event
- Wildfire in Wisconsin, March 29, 2022$20,000 · 1 event
- High Wind in Texas, March 29 to 30, 202260 kt wind · 13 events
- Hail and Damaging Winds in Kansas, March 29, 20221 in hail · 11 events
- High Wind in Texas, March 29, 202256 kt wind · 9 events
- Drought in South Dakota, March 29 to 31, 20228 events
- High Wind in New Mexico, March 29, 202256 kt wind · 8 events
- Winter Weather in Michigan, March 29 to 30, 2022$8,000 · 8 events
- Hail and Damaging Winds in Texas, March 29, 20221.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017245, 1017246, 1017247, 1014296, 1017109.